Need help with shrinking vagina after menopause and wanting to get back to sex
My husband and I have gone through a lot in the last two years, including surgeries for both of us. Time has slipped away and after having a hysterectory in 2002 I have now shrunken so much I can't have sex. I try progesterone cream and I ask about this every time I go to the Dr. but I need to figure out how to get back to a normal size so we can try to get back to a sex life. Thank you in advance for any help. I know this isn't as important as many of the medical problems that posters are having but it is really important to us and now we don't even talk about it anymore.
Thanks for your Reply!
My vagina and sexual health disintegrated too after my hysterectomy although I had more pressing problems from the loss of hormones. The only "tried and true" treatment for vaginal atrophy is localized (vaginal) estrogen. It comes in three forms - cream (Premarin, Estrace), tablet (Vagifem), or ring (Estring). Sometimes taking systemic estrogen will help keep vaginal tissues "estrogenized" but isn't usually effective at healing atrophied tissues. And once healed, systemic HRT isn't always effective at maintaining vaginal health.
There's also a new (non-estrogen) drug that's supposed to treat painful intercourse caused by changes in and around the vagina resulting from menopause - http://osphena.com/.
Did your recent surgery make this worse or has it been a problem since 2002?
Dear An_252800, I will echo some of Anon_6061's comments; it is never too late to help restore the vagina. Vaginal and vulvar estrogens are certainly an excellent option. And the new oral medication Osphena is also a fine choice. One other thought that I would suggest. I'm a big believer in Dilator therapy. You can purchase dilators on line, without a prescription. The cheapest set available is on a website called Vaginismus.com. These dilators are fairly rigid; but they do work. There is a newer source of some lovely dilators called SoulSource; these dilators are more flexible (and attractive, in some calming pastel colors), and my patients seem to like these a lot. Dilators should be used with some topical lubricants, such as Astroglide. if you are using vaginal estrogen cream, you can actually coat the dilator with some estrogen cream. But don't give up-if you need help with using the dilators, make sure your physician or midwife is comfortable with dilator therapy-and you should be able to get back to normal- Good luck, Mary Jane
As a breast cancer survivor I am taking arimidex and cannot use estrogen creams. I would love to have a sex life again. We have tried lubricants but they do not help due to the shrinkage of my vagina. This conversation helps me feel as if I am not alone!
Dear An_252957, You certainly are not alone. A couple of thoughts. Although you have used lubricants, have you used moisturizers, which do serve a different function. Replens has been available for many years, and is at your pharmacy over the counter. If that hasn't worked for you, you could try a newer product, called HyaloGyn, which is available on line. If those don't help, as you can see from the above conversation, there is a new oral medication available, called Osphena. Chemically, Osphena is related to tamoxifen. And although there isn't data on it in breast cancer survivors, given that it is not an estrogen, your oncologist might be comfortable letting you try it. So if the over the counter remedies do not help, do check in with your oncologist about the possibility of trying Osphena. good luck, and let our community know how you're doing. Mary Jane
I too am a breast cancer survivor and am unable to have sex. I am currently taking tamoxifen and am interested in knowing if I can take Osphena while on it. I have 1 more year on the tamoxifen. Will the vaginal atrophy ease any after that?
Dear JLEng, Good question. Officially, Osphena is not recommended for women already on another SERM, or selective estrogen receptor modulator, such as Tamoxifen. Have you spoken with your oncologist and your gyn about this problem? Given that tamoxifen blocks the activity of estrogen at the breast, and given that the absorption of vaginal estrogen is quite small, many oncologists are ok with their patients using vaginal estrogens (I presume you have already tried over the counter products like Replens and HyaloGyn)-this is a common problem; don't be embarrassed at all about discussing it with your health care providers, and you should be able to get some relief. Good luck, Mary Jane
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.